Acetaminophen: Keeping it safe for your kids

A new policy statement from the American Academy of Pediatrics (AAP) calls on pediatricians to educate themselves about the diagnosis and treatment of acetaminophen toxicity. Because its safety and effectiveness are widely established, parents and pediatricians alike often use acetaminophen to treat fevers and other ailments in children. But despite the very low incidence of toxic effects in children, overdose remains a concern.

Symptoms and signs of acetaminophen intoxication can include nausea and vomiting, abdominal pain, and liver failure. U.S. regional poison control centers treated more than 10,000 cases -- adults and children -- of acetaminophen overdose in 1997.

The policy notes the risk of developing toxic reactions to acetaminophen (common brand names include Tylenol, Panadol and Tempra) appears to be lower in children than in adults. But reactions do occur in pediatric patients -- in part because of inappropriate dosing, delay in diagnosis and treatment of overdosage, and failure to recognize children at increased risk for acetaminophen toxicity. Children at risk include those with chronic diseases -- especially liver problems -- or chronic undernutrition.

Connect with Us
Follow Our Pins

Yummy recipes, DIY projects, home decor, fashion and more curated by iVillage staffers.

Follow Our Tweets

The very dirty truth about fashion internships... DUN DUN @srslytheshow http://t.co/wfewf

On Instagram

Behind-the-scenes pics from iVillage.

Best of the Web